Main menu

Pages

5 People Share Side Effects of Omicron Booster and Flu Vaccine

featured image

  • Some people combine the latest COVID booster with this year’s flu shot.
  • It’s perfectly safe to get both shots in the same visit, but you may have mild side effects.
  • Even those who reported unpleasant reactions to the shots said they felt better within a day or two.

Fearing the possibility of another COVID-19 spike this winter, Crystal Ros decided it was time to get her second booster shot in early October.

Ros, a woman in her 40s, told Insider that she had previously received three doses of the Pfizer COVID vaccine: a recommended regimen of two shots followed by a booster. With a new booster adapted to current and recent variants, she decided to get Moderna’s bivalent vaccine in hopes of extending her protection against the virus.

Ros had originally planned to wait a few weeks to get the flu shot. But when an elderly man at the clinic wanted both a COVID booster and a flu shot, he decided to do the same.

“Although he was in his seventies, he certainly wasn’t worried about getting both vaccines at the same time. Then I realized I was 30 years younger than him, so why should I worry?”

A few hours after filming, Ros said she felt “a little slower mentally.” His arms had softened slightly the next morning and “took it easily” most of that day. But when she woke up the second day after her shot, she said she felt completely normal—even “wonderful.”

While Ros shied away from her experience, others who doubled down on their winter vaccinations told Insider they had more serious side effects, including fever, headaches and nausea.

According to data from the Moderna and Pfizer trials, the most commonly reported side effects for the latest COVID-19 boosters in clinical trials include arm pain, fatigue, and headache.

However, people who choose to receive a flu shot and a COVID booster at the same visit may be slightly more likely to experience unpleasant but temporary reactions, based on the CDC’s analysis of self-reports of those who had boosters in the past year.

Some people reported feeling nauseous after their shots

Getting both a bivalent booster and a flu shot for Deonys de Cardenas followed a day of “pure hell”.

Just a few hours after filming, he began to feel “weird” with some mild aches and chills. He told Insider that he vomited in the middle of the night and woke up feeling even worse.

“I felt like someone had beaten me from the inside out,” she said. “Every muscle ached. I was cold and nauseous.”

De Cardenas said that even the thought of eating made him want to vomit and he felt that he couldn’t get warm enough. She said she started to feel better the next day, but still had a headache, and was finally better two days after her vaccinations.

Several others told Insider that they experienced headaches and nausea after flu shots and divalent boosters, although they didn’t have the same side effects after previous doses of COVID vaccines.

“I was expecting some malaise and arm pain, but the headache and nausea were new compared to other boosters,” Michael Bowling told Insider in an email.

He added that his side effects disappeared within 24 hours and that he was happy to have both vaccines despite the temporary reaction.

Flu shot and bivalent booster pack a punch for some people

Lyn Craven told Insider she had “little or no response” to her latest booster and flu shot, which she had planned a week apart. Her husband was not so lucky.

Craven said her husband received both the annual flu shot and the bivalent booster on the same day, as he did last year.

“He was downstairs and out for 24 hours,” he wrote in an email. “Reactions aren’t bad, I guess, but considering she’s never had a reaction to any vaccine (including the flu and taking supplements last time) it was a surprise.”

The bivalent booster tailored to an older version of the virus alongside recently circulating variants of Omicron packs a surprising punch for some buyers who doubled their shots this year.

Elizabeth Kehle told Insider she had a low-grade fever and some body aches in the middle of the night after getting her flu shot and booster. He had received both vaccines at the same time last year with no side effects and was surprised by his reaction this time.

“Even if I knew how it would affect me, I would still shoot,” he said.

Comments